acetaminophen, aspirin, and caffeine

acetaminophen, aspirin, and caffeine

Pronunciation: ah SEET a MIN oh fen, ASP i rin, and KAF een

Brand: Anacin Advanced Headache Formula, Excedrin, Excedrin Express Gels, Excedrin Extra Strength, Excedrin Extra Strength Geltab, Excedrin Geltab, Excedrin Menstrual Express Gels, Excedrin Migraine, Excedrin Migraine Geltab, Genace, Goody's Headache Powders, Goodys Extra Strength, Pain Reliever Plus

What is the most important information I should know about acetaminophen, aspirin, and caffeine?

Multum nochild

Aspirin should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye's syndrome in children.

Multum donot

You should not use this medication if you are allergic to acetaminophen (Tylenol), aspirin, or caffeine, or if you have liver disease, stomach or intestinal bleeding, a history of asthma or severe allergic reaction to aspirin or an NSAID (non-steroidal anti-inflammatory drug).

Multum emt

Do not take this medication without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take acetaminophen.

Ask a doctor or pharmacist about using acetaminophen, aspirin, and caffeine if you have asthma or seasonal allergies, fever with a stiff neck, a stomach ulcer or pain, heartburn, a bleeding or blood clotting disorder, diabetes, or gout.

Multum donot

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Stop using this medication and call your doctor at once if you have any symptoms of liver damage or bleeding in your stomach or intestines. Symptoms of liver damage include nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, and jaundice (yellowing of the skin or eyes). Symptoms of stomach bleeding include weakness or fainting, bloody or tarry stools, and coughing up blood or vomit that looks like coffee grounds.

Multum noalcohol

Avoid drinking alcohol while you are taking this medication. Alcohol may increase your risk of stomach bleeding while taking aspirin, or liver damage while taking acetaminophen.

Multum emt

Ask a doctor or pharmacist before using any other cough, cold, allergy, pain, menstrual symptom, or fever medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Aspirin and caffeine are also contained in many combination medicines. Check the label to see if a medicine contains acetaminophen, APAP, aspirin, or caffeine.

What is acetaminophen, aspirin, and caffeine?

Acetaminophen is a pain reliever and a fever reducer.

Aspirin is in a group of drugs called salicylates (sa-LIS-il-ates). It works by reducing substances in the body that cause pain, fever, and inflammation.

Caffeine is a central nervous system stimulant. It relaxes muscle contractions in blood vessels to improve blood flow.

The combination of acetaminophen, aspirin, and caffeine is used to treat pain caused by tension headaches, migraine headaches, muscle aches, menstrual cramps, arthritis, toothaches, the common cold, or nasal congestion.

Aspirin should be used for cardiovascular conditions only under the supervision of a doctor.

Acetaminophen, aspirin, and caffeine may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking acetaminophen, aspirin, and caffeine?

Multum nochild

Aspirin should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye's syndrome in children.

Multum emt

Do not take this medication without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take acetaminophen.

Multum donot

You should not use this medication if you are allergic to acetaminophen (Tylenol), aspirin, or caffeine, or if you have:

  • a recent history of stomach or intestinal bleeding;
  • liver disease;
  • asthma or severe allergic reaction caused by taking aspirin or an NSAID (non-steroidal anti-inflammatory drug), especially "aspirin triad syndrome"; or
  • if you are allergic to an NSAID such as Advil, Motrin, Aleve, Orudis, Indocin, Lodine, Voltaren, Toradol, Mobic, Relafen, Feldene, and others.

Ask a doctor or pharmacist if it is safe for you to take acetaminophen, aspirin, and caffeine if you have:

  • asthma or seasonal allergies;
  • fever with a stiff neck;
  • a stomach ulcer, heartburn, or stomach pain;
  • a bleeding or blood clotting disorder such as hemophilia;
  • diabetes; or
  • gout.

If you take acetaminophen, aspirin, and caffeine to treat headache pain, seek medical attention if you have:

  • a headache so bad you have to lie down;
  • a headache that causes vomiting;
  • what feels like the worst headache you've ever had;
  • a headache that seems different from your usual headaches;
  • a headache every day;
  • a headache after coughing, bending, exercising, or head injury;
  • if you have never had migraines diagnosed by a doctor; or
  • if you are having your first headache after age 50.
Multum nopreg

Aspirin may be harmful to an unborn baby's heart, and may also reduce birth weight or have other dangerous effects. Tell your doctor if you are pregnant or plan to become pregnant while you are taking acetaminophen, aspirin, and caffeine.

Multum nobrfeed

Aspirin, acetaminophen, and caffeine can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

How should I take acetaminophen, aspirin, and caffeine?

Multum donot

Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Multum water

Take this medication with a full glass of water.

Multum food

Take the medicine with food or milk if it makes your stomach upset.

Multum emt

Stop using acetaminophen, aspirin, and caffeine and call your doctor if your symptoms do not improve, or if they get worse while taking this medication.

Acetaminophen can cause false results with some urine glucose tests. Talk to your doctor if you are diabetic and you notice changes in your glucose levels while taking this medication.

Multum emt

If you need surgery, tell the surgeon ahead of time that you are using acetaminophen, aspirin, and caffeine. You may need to stop using the medicine for a short time.

Multum rt

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medication is often used only when needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Multum emt

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

An overdose of acetaminophen, aspirin, and caffeine can also cause ringing in your ears, headache, diarrhea, dizziness, restlessness, hallucinations, fast or slow heart rate, or seizure (convulsions).

What should I avoid while taking acetaminophen, aspirin, and caffeine?

Multum noalcohol

Avoid drinking alcohol while you are taking this medication. Alcohol may increase your risk of stomach bleeding while taking aspirin, or liver damage while taking acetaminophen.

Multum donot

Ask a doctor or pharmacist before using any other cough, cold, allergy, pain, menstrual symptom, or fever medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Aspirin and caffeine are also contained in many combination medicines. Check the label to see if a medicine contains acetaminophen, APAP, aspirin, or caffeine.

Avoid taking another NSAID such as ibuprofen (Advil, Motrin), naproxen (Aleve, Naprosyn, Naprelan, Treximet), celecoxib (Celebrex), diclofenac (Arthrotec, Cambia, Cataflam, Voltaren, Flector Patch, Pennsaid, Solareze), indomethacin (Indocin), meloxicam (Mobic), and others.

Multum nocoffee

Avoid coffee, tea, cola, energy drinks or other sources of caffeine while taking this medication. They can add to the side effects of the caffeine in the medication.

What are the possible side effects of acetaminophen, aspirin, and caffeine?

Multum emt

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Multum donot

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • weakness or fainting;
  • black, bloody, or tarry stools;
  • coughing up blood or vomit that looks like coffee grounds;
  • severe nausea, vomiting, or stomach pain;
  • redness or swelling;
  • low fever with nausea, stomach pain, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
  • fever lasting longer than 3 days;
  • pain lasting longer than 10 days; or
  • hearing problems, ringing in your ears.

Less serious side effects may include:

  • upset stomach, heartburn;
  • feeling nervous or excited; or
  • sleep problems (insomnia).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect acetaminophen, aspirin, and caffeine?

Tell your doctor if you are taking an antidepressant such as citalopram (Celexa), duloxetine (Cymbalta), escitalopram (Lexapro), fluoxetine (Prozac, Sarafem, Symbyax), fluvoxamine (Luvox), paroxetine (Paxil), sertraline (Zoloft), or venlafaxine (Effexor). Taking any of these drugs with aspirin may cause you to bruise or bleed easily.

Before taking acetaminophen, aspirin, and caffeine, tell your doctor if you are using any of the following drugs:

  • a blood thinner such as warfarin (Coumadin, Jantoven);
  • salicylates such as aspirin, Backache Relief Extra Strength, Novasal, Nuprin Backache Caplet, Doan's Pills Extra Strength, Tricosal, and others; or
  • medication used to prevent blood clots, such as alteplase (Activase), clopidogrel (Plavix), dipyridamole (Persantine), ticlopidine (Ticlid), and urokinase (Abbokinase).

This list is not complete and there may be other drugs that can interact with acetaminophen, aspirin, and caffeine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

Your pharmacist can provide more information about acetaminophen, aspirin, and caffeine.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2013 Cerner Multum, Inc. Version: 5.01. Revision date: 8/23/2011.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link .

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use . How this information was developed to help you make better health decisions.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.